Alert archive / Montana / Flash Flood Warnings in 2023
Flash Flood Warning 4, NWS Missoula, MT
NWS Missoula, MT issued this flash flood warning at Jun 6, 2023, 6:00 PM MDT for Silver Bow County, Montana. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2023, 6:00 PM MDT (00:00 UTC)
- Expired
- Jun 6, 2023, 8:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Silver Bow County, MT
The radar
The Missoula radar (KMSX), 161 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 7:03 PM MDT | FLASH FLOOD | 2 Se Butte, MT | Facebook photo shows flash flooding on Harrison Avenue. |
| Jun 6, 7:30 PM MDT | RAIN 2.5 | 1 Nnw Butte, MT | Facebook report of 2 to 3 inches of rain measured by 2 different weather sensors. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 63 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1495 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
161
WGUS55 KMSO 070000
FFWMSO
MTC093-070245-
/O.NEW.KMSO.FF.W.0004.230607T0000Z-230607T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Missoula MT
600 PM MDT Tue Jun 6 2023
The National Weather Service in Missoula has issued a
* Flash Flood Warning for...
Central Silver Bow County in west central Montana...
* Until 845 PM MDT.
* At 600 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Butte and Walkerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4605 11260 4605 11248 4605 11247 4604 11247
4603 11245 4601 11244 4600 11244 4599 11244
4598 11244 4595 11256
FLASH FLOOD...RADAR INDICATED
$$1 follow-up statement
424
WGUS75 KMSO 070241
FFSMSO
Flash Flood Statement
National Weather Service Missoula MT
841 PM MDT Tue Jun 6 2023
MTC093-070251-
/O.EXP.KMSO.FF.W.0004.000000T0000Z-230607T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Silver Bow MT-
841 PM MDT Tue Jun 6 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 845 PM MDT THIS EVENING FOR
CENTRAL SILVER BOW COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 4605 11260 4605 11248 4605 11247 4604 11247
4603 11245 4601 11244 4600 11244 4599 11244
4598 11244 4595 11256
$$
DEZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 1:26 PM MDT, 4 hours 34 minutes earlier.
Area forecast discussion, Jun 6, 1:26 PM MDT, 4 hours 34 minutes before
Area Forecast Discussion National Weather Service Missoula MT 126 PM MDT Tue Jun 6 2023 .DISCUSSION...A well-formed closed low pressure circulation over central California is continuing to send moisture north into the Northern Rockies. This feature is part of a much larger puzzle that includes a high amplitude ridge over the central U.S. and another low spinning over the East Coast. The California low will remain in place over the next few days with the help of the other atmospheric features over the U.S., sending smaller scale disturbances north and eastward towards Idaho and Montana. In the short term... this afternoon and Wednesday... clear skies in the morning with some deep instability and available moisture will be capable of fueling afternoon showers and thunderstorms throughout north-central Idaho and southwest Montana. Lack of strong steering winds and appreciable shear will result in storms producing mostly heavy rain and small hail, with little in the way of damaging hail or strong outflow winds. An increase in moisture on Wednesday will allow afternoon storm activity to spread further north. A more significant rain event will begin on Thursday. A mid levels low will setup over northwest Wyoming, pushing additional Gulf moisture into the Northern Rockies from the east. Precipitable water amounts will jump to about 200-250 percent of normal. Lift will be provided by the mid levels circulation and enhanced by terrain. The heaviest rainfall will be along and south of I-90 over western Montana and into north-central Idaho. Areas north of I-90 along the Continental Divide will also see periods of heavy rain on Thursday. The mid levels circulation will migrate to the northwest on Friday, bringing the focus of heavier precipitation north and west. Expect chances for heavy rain to increase across all of northwest Montana north of I-90, as well as Clearwater and Idaho Counties. Visitors to Glacier Park should be prepared for wet weather Thursday afternoon through Saturday morning. && .AVIATION...Scattered showers and a few thunderstorms will be in the vicinity of KBTM and KSMN through 07/0300z. Brief heavy rain may occur with storms. A lesser chance of showers or a thunderstorm will be in the vicinity of KMSO. Skies will clear overnight and Wednesday morning with another potential for scattered showers and thunderstorms redevelop in the vicinity of all terminals. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Jun 6, 4:11 PM MDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Missoula MT
411 PM MDT Tue Jun 6 2023
MTZ007-062300-
Butte/Blackfoot Region MT-
411 PM MDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of eastern Deer Lodge
and central Silver Bow Counties through 500 PM MDT...
At 411 PM MDT, trained weather spotters reported a strong
thunderstorm near Butte, moving north at 5 mph.
HAZARD...Winds in excess of 40 mph and half-inch size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Butte, Silver Bow, Walkerville, Nissler, Ramsay, Janney and Newcomb.
This includes Interstate 90 between mile markers 211 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4588 11242 4582 11266 4603 11285 4612 11251
4610 11248 4606 11247 4605 11248 4604 11246
TIME...MOT...LOC 2211Z 157DEG 6KT 4592 11259
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jun 6, 5:12 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Missoula MT
512 PM MDT Tue Jun 6 2023
MTZ007-070000-
Butte/Blackfoot Region MT-
512 PM MDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of southeastern Silver
Bow County through 600 PM MDT...
At 512 PM MDT, Doppler radar was tracking a strong thunderstorm near
Divide, or 13 miles southwest of Butte, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Silver
Bow County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4574 11246 4576 11249 4576 11250 4574 11252
4571 11252 4568 11256 4571 11274 4589 11272
4590 11241 4589 11240 4585 11243 4579 11227
4575 11228
TIME...MOT...LOC 2312Z 275DEG 12KT 4580 11263
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jun 6, 5:17 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Missoula MT
517 PM MDT Tue Jun 6 2023
MTZ007-070000-
Butte/Blackfoot Region MT-
517 PM MDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of north central Deer
Lodge, southeastern Granite and south central Powell Counties through
600 PM MDT...
At 517 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of West Valley, or 10 miles west of Anaconda, moving
northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Anaconda, West Valley, Lost Creek and Georgetown.
This includes Interstate 90 between mile markers 198 and 199.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4603 11316 4617 11333 4642 11300 4621 11275
TIME...MOT...LOC 2317Z 233DEG 14KT 4613 11319
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 6:26 PM MDT | Areal Flood Advisory | MSO | Granite, Ravalli | 3 hr |
| Jun 7, 10:50 AM MDT | Flood Watch | MSO | Deer Lodge, Granite, Powell, Ravalli, Silver Bow | 12 hr |
| Jun 7, 5:02 PM MDT | Areal Flood Advisory | MSO | Granite | 3 hr |
Nearby
Flash Flood Warnings in Montana, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.